Bad week for statins: Now some contraindicated with protease inhibitors

Twitter icon
Facebook icon
LinkedIn icon
e-mail icon
Google icon

The FDA has issued updated recommendations concerning drug-drug interactions between drugs for human immunodeficiency virus (HIV) or hepatitis C virus (HCV) known as protease inhibitors and certain statins, because, if taken together, they may raise the blood levels of statins and increase the risk for muscle injury, or myopathy.

The most serious form of myopathy, called rhabdomyolysis, can damage the kidneys and lead to kidney failure, which can be fatal.

The labels for both the HIV protease inhibitors and the affected statins have been updated to contain consistent information about the drug-drug interactions. These labels also have been updated to include dosing recommendations for those statins that may safely be co-administered with HIV or HCV protease inhibitors.

According to the agency, the results from a drug-drug interaction study with atorvastatin (Lipitor, Pfizer) and lopinavir/ritonavir (Kaletra, Abbott Laboratories) that were previously in the atorvastatin label have not yet been validated. Therefore, these results have been removed from the label and the dose cap of atorvastatin 20 mg when co-administered with lopinavir/ritonavir has also been removed.

"Pending validation of the study, healthcare professionals should use caution when co-administering atorvastatin with lopinavir/ritonavir and use the lowest necessary dose of atorvastatin," the FDA said.

Also, concomitant administration of lovastatin (Mevacor, Merck) and simvastatin (Zocor, Merck) with HIV protease inhibitors or HCV protease inhibitors—boceprevir (Victrelis, Merck) and telaprevir (Incivek, Vertex)—is contraindicated.

The HIV protease inhibitor combinations lopinavir/ritonavir and atazanavir/ritonavir increase rosuvastatin (Crestor, AstraZeneca) exposure up to threefold, the agency reported. Thus, they recommended that, for these combinations, the dose of rosuvastatin should be limited to 10 mg.

These drug-drug interaction notification follows on the heels on new warnings that the FDA placed on statins earlier this week.